Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 124, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Dec 1, 2018, 11:24 PM EST for 4 counties in West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 1, 2018, 11:24 PM EST (04:24 UTC)
- Expired
- Dec 2, 2018, 12:00 AM EST
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Doddridge County, WV, Harrison County, WV, Ritchie County, WV, Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 4.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 453 m²/s²
- 0-3 km storm-relative helicity
- 546 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
089
WUUS51 KRLX 020424
SVRRLX
WVC017-033-085-095-020500-
/O.NEW.KRLX.SV.W.0124.181202T0424Z-181202T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1124 PM EST SAT DEC 1 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northeastern Ritchie County in northwestern West Virginia...
Northern Doddridge County in northern West Virginia...
Southeastern Tyler County in northern West Virginia...
Northern Harrison County in northern West Virginia...
* Until midnight EST.
* At 1124 PM EST, a severe thunderstorm was located over Pennsboro,
or 7 miles northeast of Harrisville, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shinnston, Salem, Pennsboro, Lumberport, West Union, Enterprise,
Greenwood, Blandville, Wallace, Smithburg, Center Point, Sedalia,
Canton and Meadowbrook.
This includes the following highways...
Interstate 79 between mile markers 127 and 128.
Route 50 in West Virginia between mile markers 41 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3943 8028 3939 8020 3936 8020 3919 8099
3932 8101 3946 8064 3944 8060 3945 8058
3943 8058 3944 8056 3943 8054 3944 8051
3945 8052 3946 8051 3947 8048
TIME...MOT...LOC 0424Z 252DEG 48KT 3928 8094
HAIL...1.00IN
WIND...60MPH
$$
302 follow-up statements
365
WWUS51 KRLX 020446
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1146 PM EST SAT DEC 1 2018
WVC085-095-020455-
/O.CAN.KRLX.SV.W.0124.000000T0000Z-181202T0500Z/
Ritchie WV-Tyler WV-
1146 PM EST SAT DEC 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RITCHIE AND
SOUTHEASTERN TYLER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3943 8028 3939 8020 3936 8020 3925 8072
3942 8072 3943 8071 3943 8068 3945 8064
3944 8060 3945 8058 3943 8058 3944 8056
3943 8054 3944 8051 3945 8052 3946 8051
3947 8048
TIME...MOT...LOC 0445Z 254DEG 50KT 3934 8061
$$
WVC017-033-020500-
/O.CON.KRLX.SV.W.0124.000000T0000Z-181202T0500Z/
Doddridge WV-Harrison WV-
1146 PM EST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
FOR NORTHEASTERN DODDRIDGE AND NORTHERN HARRISON COUNTIES...
At 1145 PM EST, a severe thunderstorm was located near Salem, or 15
miles west of Clarksburg, moving east northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shinnston, Salem, Lumberport, Enterprise, Wallace, Blandville, Center
Point, Sedalia and Meadowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3943 8028 3939 8020 3936 8020 3925 8072
3942 8072 3943 8071 3943 8068 3945 8064
3944 8060 3945 8058 3943 8058 3944 8056
3943 8054 3944 8051 3945 8052 3946 8051
3947 8048
TIME...MOT...LOC 0445Z 254DEG 50KT 3934 8061
HAIL...1.00IN
WIND...60MPH
$$
30001
WWUS51 KRLX 020452
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1152 PM EST SAT DEC 1 2018
WVC017-033-020502-
/O.EXP.KRLX.SV.W.0124.000000T0000Z-181202T0500Z/
Doddridge WV-Harrison WV-
1152 PM EST SAT DEC 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DODDRIDGE AND
NORTHERN HARRISON COUNTIES WILL EXPIRE AT MIDNIGHT EST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
LAT...LON 3943 8028 3939 8020 3936 8020 3925 8072
3942 8072 3943 8071 3943 8068 3945 8064
3944 8060 3945 8058 3943 8058 3944 8056
3943 8054 3944 8051 3945 8052 3946 8051
3947 8048
TIME...MOT...LOC 0452Z 252DEG 48KT 3936 8054
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 7:27 PM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Dec 1, 7:27 PM EST, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Charleston WV 727 PM EST Sat Dec 1 2018 .SYNOPSIS... Cold front Sunday night/Monday. A couple of reinforcing cold fronts next week. && .NEAR TERM /THROUGH SUNDAY/... As of 715 PM Saturday... LLJ starting to punch into the region with shower and thunderstorm activity increasing across Northern Kentucky. This first line of storms should mostly miss our area and move NE across Ohio, however more convection is likely to develop and push into our area later tonight. Expect to see widespread showers and possibly thunderstorms move eastward overnight across the area. Have increased PoP based on latest convective development and meso model trends through early Sunday morning. As of 330 PM Saturday... Winds will be quite gusty across SW Virginia and our Southeastern WV Counties this afternoon into this evening. Have increased the gusts about 10 mph from the previous forecast, with possibly a few gusts over 30 mph in Dickenson and Buchanan Counties through this evening. As of 113 PM Saturday... On the latest weather map, a warm front was located across southern WV. An upper level system and the front were resulting in rain showers with the greatest coverage being across the western half of our forecast area. Expect the coverage of the showers will decrease from south as the warm front pushes north through late this afternoon. However, shower chances will continue tonight as a weak boundary pushes east. Models continue to indicate there will be some instability and will continue a mention of thunderstorms. As the boundary pushes east, shower chances should decrease and then come to an end. The lowlands should be rain-free around sunrise on Sunday with the rain ending in the mountains by noon. Latest temperature guidance suggests that temperatures tonight should not fall much and this is believable as models indicate low-level WAA. So have bumped up overnight lows to reflect this trend. The clouds should breakup from the west late tonight with the regions seeing some sun before noon and then abundant sun by early afternoon. The combination of sunshine and gusty southwest winds should allow afternoon readings to be well above normal. Much of the lowland locations could see readings in the mid to upper 60s with the possibility of a few locations reaching 70 degrees. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 210 PM Saturday... Overall, no significant changes made to the previous forecast. Monday should be mainly dry, and mild, with westerly flow out ahead of approaching cold front and upper trough, which will move into the area Monday night. This will create light snow showers, mainly across the higher terrain, with light snow showers or periods of flurries across the lowlands for Monday night/Tuesday. Light precipitation will continue into Wednesday as an upper shortwave passes over the area. In addition, much colder air will filter into the CWA for Wednesday, with high temperatures in the mountains in the teens and 20s, and upper 20s to lower 30s across the lowlands. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 205 PM Saturday... Lingering snow showers over the mountains Wednesday evening will diminish as the shortwave trof gets nudged offshore in response to the next disturbance pressing into the western CONUS. Maintained a general blend in terms of model guidance for the end of the work week as there is still uncertainty of where the next system will set up. Models do at least have the same theme of a quick low pressure system dropping down from Canada Thursday morning, but how far south it dives and how much moisture it supplies is still uncertain. As of now, have preserved a slight chance for showers Thursday afternoon in SE OH and scooted it across the northern CWA early Friday before banking up over higher elevations. The loss of low level moisture support Friday will further reduce showers hanging around as high pressure and drier air presses in from the west. The next system entering Central Appalachia for the weekend still poses uncertainty as the placement of the upper level disturbance is not in close agreement yet amongst the models. Timing on moisture moving in from the southwest varies between guidance, so only tweaked the forecast by slowing down its arrival by a few hours from the previous package. Still will be something to keep an eye on for the next few days. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 645 PM Saturday... Strong winds aloft will continue through the overnight hours into Sunday morning, so have added low level wind shear at all terminals. Areas of showers continue to stream into the region ahead of a deep surface cyclone centered in the central Plains. Coverage of showers this evening will be greatest for TAF sites near the Ohio River such as KPKB and KHTS, but southeast (downsloping) winds have caused less coverage of showers for other terminals closer to the mountains for much of the day. The one exception to this rule has been KBKW where moist atmospheric profiles have led to MVFR ceilings for much of the day and will continue to be the case into the evening hours. While shower activity will be most persistent for terminals along the Ohio River this evening, CIGS should primarily remain VFR through 07Z Sunday but VSBYs could occasionally reach MVFR or IFR conditions in any pockets of heavier rainfall. CIGS will lower to MVFR conditions for all other terminals by 10Z Sunday as a frontal passage and associated showers track across the region. While CIGS will lift to VFR by 13Z Sunday for most TAF sites, MVFR CIGS persist in KEKN, KCKB, and KBKW through 16Z Sunday. VFR conditions will then prevail for all terminals until the end of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Precipitation timing and associated restrictions may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SUN UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H H H H H H H H H M H HTS CONSISTENCY H H H H H H H M H H H H BKW CONSISTENCY M M H M M L L L L H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H L H H H CKB CONSISTENCY H H H H H H H H H H M H AFTER 00Z MONDAY... IFR possible in snow showers Tuesday through Wednesday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/SL/MEK NEAR TERM...JSH/MPK SHORT TERM...SL LONG TERM...MEK AVIATION...MPK/RG
Hazardous weather outlook, Dec 1, 2:28 AM EST, 20 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 228 AM EST Sat Dec 1 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-020730- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 228 AM EST Sat Dec 1 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 1, 9:00 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
900 PM EST SAT DEC 1 2018
KYZ101>103-OHZ087-020245-
Boyd-Greenup-Carter-Lawrence-
900 PM EST SAT DEC 1 2018
...AN LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...CARTER AND SOUTHWESTERN LAWRENCE COUNTIES...
At 858 PM EST, a line of strong thunderstorms were clustered near
Haldeman, or near Olive Hill, moving northeast at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ashland, Portsmouth, Ironton, Grayson, Coal Grove, Olive Hill,
Cannonsburg, Lake Vesuvius, Carter Caves State Park, Catlettsburg,
Greenup, Princess, Coalton, Gesling, Greenbo Lake, Oldtown, Naples,
Rush, Load and Letitia.
This includes Interstate 64 in Kentucky between mile markers 149 and
191.
LAT...LON 3834 8323 3843 8323 3859 8307 3873 8303
3872 8298 3876 8290 3873 8287 3861 8285
3857 8282 3860 8274 3867 8276 3864 8258
3841 8250 3842 8260 3838 8260 3823 8311
3827 8318 3819 8324 3821 8330 3831 8334
TIME...MOT...LOC 0158Z 243DEG 30KT 3832 8328
KMCSpecial weather statement, Dec 1, 10:19 PM EST, 1 hour 5 minutes before
Special Weather Statement National Weather Service Charleston WV 1019 PM EST SAT DEC 1 2018 OHZ075-076-085-WVZ007>009-020400- Washington-Athens-Meigs-Jackson-Mason-Wood- 1019 PM EST SAT DEC 1 2018 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN MEIGS...SOUTH CENTRAL WASHINGTON...SOUTHEASTERN ATHENS...NORTH CENTRAL MASON...NORTH CENTRAL JACKSON AND WOOD COUNTIES... At 1018 PM EST, a strong thunderstorm was located over New Haven, or near Pomeroy, moving northeast at 55 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Parkersburg, Belpre, Pomeroy, Racine, Coolville, Forked Run State Park, Vienna, New Haven, Mason, Washington, Mineralwells, Tuppers Plains, Lubeck, Middleport, Chester, North Hills, Syracuse, Hartford City, Reedsville and Little Hocking. This includes the following highways... Interstate 77 in West Virginia between mile markers 163 and 180. Route 50 in West Virginia between mile markers 1 and 15. LAT...LON 3889 8206 3909 8211 3936 8150 3916 8137 TIME...MOT...LOC 0318Z 242DEG 48KT 3901 8197 KISTNER
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 10:19 PM EST | Special Weather Statement | RLX | Wood | 41 min |
| Dec 1, 10:35 PM EST | Severe Thunderstorm Warning | RLX | Calhoun, Jackson, Ritchie, Wirt, Wood | 25 min |
| Dec 1, 10:57 PM EST | Severe Thunderstorm Warning | RLX | Ritchie, Wirt, Wood | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.